Ibrutinib side effects : Hello everyone, My dad... - CLL Support

CLL Support
13,734 members21,572 posts

Ibrutinib side effects

Vick07
Vick07
12 Replies

Hello everyone,

My dad is 78 year old and started Ibrutinib Since past 3 months. He is having severe diarrhea like 30-35 stools. His appetite has gone down. He looks very weak as he is not eating much. His lymphocytes went from 50k to 200k during this 3 month time. I think strength to handle this drug is import.

Any one else had the same experience and how did you got out of it. Please advise

12 Replies
oldestnewest
GMa27

Sorry to hear about his difficulties. Have you notified his oncologist about his side effects? That seems very severe. 💕

1 like
Reply
Vick07

I told my dad to stop the medication and see his doctor

Reply
cajunjeff
cajunjeff
in reply to Vick07

If there is a way for you to talk to the doctor or his staff by phone or email before you can see your doctor, I would do that before stopping the drug cold. The doctor might reduce the dose or have other strategies to deal with the side effects. Starting and stopping ibrutinb on your own without medical advice should be a last resort. Just my opinion. You are dealing with it first hand and I am sure are doing your best to make difficult and correct decisions for your father.

If there is any way to convey your plan to stop the meds to your doc first, that would be best. I understand that might not be feasible for you. Good luck to you and your dad.

3 likes
Reply
Vick07
Vick07
in reply to cajunjeff

Thanks

Reply
fapumpkin

I would talk to the oncologist before stopping Ibrutinib and to find out ways to address this issue. Your father needs to stay hydrated. When I had issues with bad diarrhoea, I was advised to take Ibrutinib at night to help. I also changed to a very bland diet: mash potato, porridge, rice, no onions. This really helped but I still have issues in particular, green vegetables seem to set off the problem.

2 likes
Reply
AussieNeil
AussieNeilAdministrator

Further to the other helpful replies, it is important to appreciate that Ibrutinib looks to be working for your dad. About 2/3 of patients see their lymphocyte count climb to up to several times the baseline count for the initial few months on the drug. That's caused by Ibrutinib flushing the CLL cells out of the nodes, spleen and bone marrow. If he had obvious swollen nodes, he should have noticed a marked reduction in them and his other blood counts may be improving. That said, his level of diarrhoea is severe and can cause other problems. It may be advisable under his oncologist's direction to try a lower dose, particularly if he is average or lower than average weight as diarrhoea is one of the Ibrutinib side effects that improves with a reduced dose. Experience shows that it is best to stay on Ibrutinib, as side effects generally do diminish with time and going off Ibrutinib can cause a CLL rebound: healthunlocked.com/cllsuppo...

I hope that a compromise can be found that reduces the severity of his symptoms, giving him back some quality of life while still working on clearing his CLL.

Neil

2 likes
Reply
BeckyLUSA

Talk to your doctor about Cholostyramine. It is a drug that lowers cholesterol but has the side effect of constipation, which it can prescribed for. It is the only thing that has worked for me. It is in a powder format so you can adjust the dosage so that the constipation itself does not become a problem. Also, make sure he is drinking enough. I have to drink a minimum of 10 glasses a day to stay hydrated and to flush out the toxins from the drug. I know many older people do not drink enough so, that could be making the problem worse. Prayers going up for your dad. Have been there and still go there!

BeckyL USA

1 like
Reply
Yuck

Please see messages.

1 like
Reply
Vick07

Thanks every one for all your sugesstions. My dad saw the oncologist today and was told to hold Ibrutinib as he has developed Pulmonary edema which was observed in his CT scan.

Is there any nutritional camp where they can feed sick patent well for recovery as I see my dad is getting weak with poor appetite.

Reply
MsLockYourPosts

Talk to his doctor about his appetite. Some have found Marinol to be very helpful. Not all doctors support it's use, but it's worth asking about.

Steroids can also increase appetite, but you shouldn't try anything without his doctor's blessing. You don't want to run into drug interactions.

Has his doctor suggested nutritional supplements like Boost or Ensure? Some add ice cream and / or Carnation instant breakfast to them to add calories.

1 like
Reply
Vick07

Thanks

Reply
Yuck

Please see messages again.

Reply

You may also like...